Pseudoephedrine, a common ingredient in over-the-counter medications, may trigger a rare side effect far more serious than the congestion it is designed to treat: a heart attack.
A team of emergency room physicians at three Harvard teaching hospitals report the case of an otherwise healthy 32-year-old man who showed up in a Boston emergency room sweating and complaining of chest pain 45 minutes after he took two tablets (the recommended dose) of Tylenol Sinus to treat a cold. Each tablet contains 30 milligrams of pseudoephedrine. Tests revealed elevated cardiac enzymes consistent with a heart attack, but no blockages in his coronary arteries. The man had no family history of heart disease.
Giving Failing Hearts a Hand (The Washington Post, Nov 30, 2004)
Skip These Tests? (The Washington Post, Nov 30, 2004)
QUICK STUDY : A weekly digest of new research on major health topics (The Washington Post, Nov 23, 2004)
Withdrawal Symptoms (The Washington Post, Nov 23, 2004)
Devoted to the Heart (The Washington Post, Nov 21, 2004)
More Heart News
Heart of the Problem Alex Manini, an ER physician at Brigham and Women's Hospital and lead author of the study published in the Annals of Emergency Medicine, said that tests including a cardiac MRI showed that the man's heart attack was probably caused by a vasospasm, a sharp constriction of a blood vessel that reduces blood flow to the heart. Pseudoephedrine acts by constricting blood vessels: That's what dries up congestion, Manini said.
Kathleen G. Fallon, spokeswoman for McNeil Consumer and Specialty Pharmaceuticals, maker of Tylenol Sinus, said, "In rare instances adverse cardiac events have been reported" after taking pseudoephedrine. But, she added, pseudoephedrine "is an FDA-approved decongestant commonly found in many cough and cold remedies. When used as directed according to the label, it is recognized as safe and effective."
Avoiding the Risk Four previous cases of heart attack in patients who took pseudoephedrine have been reported, Manini said. A companion editorial notes that while pseudoephedrine, a chemical cousin of the now-banned drug ephedra, has a good safety record, no medication is risk-free. Fallon said that patients with a history of heart problems should consult their doctors before taking products containing pseudoephedrine.
-- Sandra G. Boodman